Alert archive / South Dakota / Tornado Warnings in 2017

Tornado Warning 11, NWS Aberdeen, SD

June 13, 2017Day County, Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 13, 2017, 7:45 PM CDT for Day County, Marshall County, Roberts County, South Dakota. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 7:45 PM CDT (00:45 UTC)
Expired
Jun 13, 2017, 8:19 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Day County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:55 PM CDTTORNADO3 Ese Eden, SDBARN ROOF COMPLETELY COLLAPSED. DEBRIS LOFTED ONE TENTH OF A MILE.
Jun 13, 8:05 PM CDTTSTM WND GST 764 Sw Hillhead, SDTIME ESTIMATED.
Jun 13, 8:10 PM CDTTSTM WND GST 552 Ene Sisseton, SDASOS STATION 8D3, SISSETON MUNI AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

727 
WFUS53 KABR 140045
TORABR
SDC037-091-109-140130-
/O.NEW.KABR.TO.W.0011.170614T0045Z-170614T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
745 PM CDT TUE JUN 13 2017

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  West central Roberts County in northeastern South Dakota...
  Northeastern Day County in northeastern South Dakota...
  Eastern Marshall County in northeastern South Dakota...

* Until 830 PM CDT

* At 744 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located
  along a line extending from near Opitz Lake to Campbell Slough,
  moving northeast at 55 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Sisseton, Waubay, Veblen, Roslyn, Eden, Grenville, Lake City,
  Buffalo Lakes, Rudebusch Corner, Blue Dog Lake, Clear Lake Rec
  Area, Piyas Lake, Waubay Wildlife Rec Area, Enemy Swim Lake, Fort
  Sisseton State Park, Campbell Slough, Red Iron Housing, Dakota
  Connection & Casino, Pickerel Lake Rec Area and Long Hollow
  Housing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4568 9683 4532 9725 4556 9774 4594 9743
      4594 9739
TIME...MOT...LOC 0044Z 213DEG 48KT 4558 9761 4540 9727 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SRF
3 follow-up statements
767 
WWUS53 KABR 140053
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
753 PM CDT TUE JUN 13 2017

SDC037-091-109-140130-
/O.CON.KABR.TO.W.0011.000000T0000Z-170614T0130Z/
Roberts SD-Day SD-Marshall SD-
753 PM CDT TUE JUN 13 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR WEST
CENTRAL ROBERTS...NORTHEASTERN DAY AND EASTERN MARSHALL COUNTIES...

At 752 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located along a
line extending from Fort Sisseton State Park to near Pickerel Lake
Rec Area, moving northeast at 55 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Sisseton, Veblen, Eden, Grenville, Lake City, Buffalo Lakes,
Rudebusch Corner, Clear Lake Rec Area, Piyas Lake, Enemy Swim Lake,
Fort Sisseton State Park, Campbell Slough, Red Iron Housing, Dakota
Connection & Casino, Pickerel Lake Rec Area, Long Hollow Housing,
Opitz Lake, Agency Village, Enemy Swim Housing and Sica Hollow State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4537 9719 4560 9771 4594 9743 4594 9739
      4568 9683
TIME...MOT...LOC 0052Z 213DEG 48KT 4567 9752 4549 9718 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SRF
583 
WWUS53 KABR 140104
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
804 PM CDT TUE JUN 13 2017

SDC037-091-109-140130-
/O.CON.KABR.TO.W.0011.000000T0000Z-170614T0130Z/
Roberts SD-Day SD-Marshall SD-
804 PM CDT TUE JUN 13 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR WEST
CENTRAL ROBERTS...NORTHEASTERN DAY AND EASTERN MARSHALL COUNTIES...

At 803 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located along a
line extending from near Hillhead to Agency Village, moving northeast
at 50 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Sisseton, Veblen, Eden, Lake City, Agency Village, Buffalo Lakes,
Sica Hollow State Park, Cattail Lake, Clear Lake Rec Area, Hillhead,
Fort Sisseton State Park, Veblen Flats Housing, Red Iron Housing,
Dakota Connection & Casino, Roy Lake Rec Area, Long Hollow Housing,
Lake Traverse Housing Units and Piyas Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4548 9706 4568 9762 4594 9743 4594 9739
      4568 9683
TIME...MOT...LOC 0103Z 207DEG 44KT 4579 9744 4559 9708 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SRF
853 
WWUS53 KABR 140119
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
819 PM CDT TUE JUN 13 2017

SDC037-091-109-140128-
/O.CAN.KABR.TO.W.0011.000000T0000Z-170614T0130Z/
Roberts SD-Day SD-Marshall SD-
819 PM CDT TUE JUN 13 2017

...THE TORNADO WARNING FOR WEST CENTRAL ROBERTS...NORTHEASTERN DAY
AND EASTERN MARSHALL COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remains likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.

LAT...LON 4548 9706 4568 9762 4594 9743 4594 9739
      4568 9683
TIME...MOT...LOC 0116Z 213DEG 48KT 4594 9730 4574 9694 

$$

SRF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 13, 7:36 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 13, 7:36 PM CDT, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
736 PM CDT Tue Jun 13 2017

.UPDATE...
Issued at 734 PM CDT Tue Jun 13 2017

Severe thunderstorms have merged into a line this evening that is
quickly moving east toward the I-29 corridor. Potential for strong
winds and even tornadoes remains.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 252 PM CDT Tue Jun 13 2017

Still plenty of clouds across much of the CWA this afternoon as
dewpoints continue to climb through the upper 60s and lower 70s.
Surface trough is west of the James valley, but looks to have
cleared the Missouri valley as winds have turned north/northwest
there already. CAM solutions still showing convection beginning in
the next few hours, and will likely have to await the vort maxima
over western Nebraska to get the larger scale ascent going. Severe
parameters still support potential for large hail, damaging winds,
and even an isolated tornado or two. Winds are more backed across
the eastern CWA where there may be a better tornado potential.
Initially, storms may fire over FSD CWA as satellite suggests the
cumulus are becoming a bit more congested east of Chamberlain. Have
made a few adjustments to POPs based on current thinking and CAM
trends. Whatever activity that develops late this afternoon is
expected to form a line/broken line of storms as activity pushes
east into MN later this evening. Activity looks to be out of the
area by 06Z tonight. Dry conditions will return on Wednesday, with
breezy west winds. Highs will rise into the lower 80s for most
locations.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 252 PM CDT Tue Jun 13 2017

The long term looks to be a bit more tranquil. Flat mid level flow
across the region should gradually transition to a western conus
ridge and eastern conus trof by the end of the period. This should
result in temperatures averaging out right around normal for most of
the period. The highest probabilities for measurable rain should be
on Saturday as a decent wave aloft moves across the forecast area.
Stability progs suggest not much chance of severe weather throughout
the entire long term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 734 PM CDT Tue Jun 13 2017

Thunderstorms remain possible this evening for KABR and KATY as a
line of storms continues to move east. Conditions will fall to IFR
in heavier rain. Conditions will improve by late evening as the
storms exit into MN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...Wise
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
525 AM CDT Tue Jun 13 2017

MNZ039-046-SDZ007-008-011-019>023-141030-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast this morning, and an
isolated severe storm or two could produce hail to quarter size.
Storms will redevelop this afternoon ahead of a cold front. The
threat storms pose this afternoon include large hail, strong
winds, and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ005-006-010-017-018-036-037-051-141030-
McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast early today, however
severe weather is not expected for the rest of the morning hours.
Storms will redevelop this afternoon ahead of a cold front. Storms
that form this afternoon could generate large hail and strong
winds. An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ003-004-009-015-016-033>035-045-048-141030-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast through the early
morning hours, however no severe weather is expected. Thunderstorm
chances will rapidly diminish through the mid to late morning
hours with dry conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jun 13, 7:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     WALLACE                 45.09N 97.48W
06/13/2017                   CODINGTON          SD   LAW ENFORCEMENT

            LARGE TREES UPROOTED. RADAR ESTIMATED TIME.

&&

RL
Local storm report, Jun 13, 7:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     FLORENCE                45.06N 97.33W
06/13/2017  E60 MPH          CODINGTON          SD   LAW ENFORCEMENT

            60 MPH.

&&

RL
Local storm report, Jun 13, 7:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     FLORENCE                45.06N 97.33W
06/13/2017                   CODINGTON          SD   LAW ENFORCEMENT

            MOVING UP AND DOWN.

&&

RL
Local storm report, Jun 13, 7:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     7 SW WAUBAY             45.25N 97.41W
06/13/2017  E65 MPH          DAY                SD   TRAINED SPOTTER

            AT LEAST 65 MPH ESTIMATED.

&&

RL
Local storm report, Jun 13, 7:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     CLARK                   44.88N 97.73W
06/13/2017                   CLARK              SD   LAW ENFORCEMENT

            SHED ROOF REMOVED, SEVERAL TREES DOWN. RADAR
            ESTIMATED TIME.

&&

RL
Local storm report, Jun 13, 7:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     4 W WEBSTER             45.34N 97.61W
06/13/2017  M69 MPH          DAY                SD   TRAINED SPOTTER

            RADAR ESTIMATED TIME.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Codington, Day, Grant, Hamlin and 3 more65 min
Jun 13, 7:16 PM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Grant, Hamlin59 min
Jun 13, 7:22 PM CDTSevere Thunderstorm WarningABRMarshall23 min
Jun 13, 7:24 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall21 min
Jun 13, 7:38 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall52 min
Jun 13, 8:03 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Roberts42 min
Jun 13, 8:12 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts33 min
Jun 13, 8:38 PM CDTSevere Thunderstorm WarningABRRoberts22 min

Nearby

Tornado Warnings in South Dakota, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.